Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Amarillo, TX

June 15, 2009Hansford County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2009, 4:07 PM CDT for Hansford County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 4:07 PM CDT (21:07 UTC)
Expired
Jun 15, 2009, 5:00 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Texas County, OK, Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 155 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:12 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:15 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 15, 3:15 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 15 2009

.DISCUSSION...
FIRST ITEM OF CONCERN IS THREAT FOR TSTMS.  DRYLINE HAS MIXED EWD
INTO WRN COLUMN OF COUNTIES IN PNHDLS.  TEMPS RISING INTO LOWER 90S
AT THIS TIME.  RICH DEEP MSTR IS IN PLACE AHEAD OF DRYLINE...
RESULTING IN A VERY UNSTABLE AIRMASS.  WILL CALL FOR ISOLATED TO
SCATTERED TSTMS THIS EVE...WITH MENTION OF SEVERE POSSIBLE.

WEAK COLD FRONT EXPECTED TO MOVE INTO NRN ZONES TNGT...LINGERING
ACROSS TX PNHDL DURING MUCH OF THE DAY ON TUE.  EXPECT THIS BNDRY TO
RETREAT NWD DURING THE AFTN AND EVE ON TUE.  HAVE KEPT AFTN POPS
GOING ACROSS NERN HALF OF FCST AREA TUE AFTN...WHERE POOLING DWPTS ON
N SIDE OF BNDRY EXPECTED TO PRODUCE ZONE OF HIGHER INSTBY.  HAVE
REORIENTED POPS TUE EVE...NOW INCLUDING ERN AND SOUTH CENTRAL
ZONES...WHERE SELY LOW-LEVEL FLOW EXPECTED TO PRODUCE SUFFICIENT MSTR
RETURN.

REMAINING PERIODS WILL BE KEPT DRY AND WARM...AS INCREASING MID-LEVEL
HEIGHTS EXPECTED TO LIMIT LARGE SCALE VERTICAL MOTIONS.  STAYED VERY
CLOSE TO MOS TEMPS ALL PERIODS...BUT HAVE INCREASED WED NIGHT AND THU
TEMPS SLIGHTLY...DUE TO DOWNSLOPING SWLY WINDS.  03

COCKRELL

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL FALL INTO THE 15 TO 25 PERCENT RANGE
TUESDAY AND WEDNESDAY...WITH THE LOWEST VALUES ACROSS THE WESTERN
ZONES.  WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH ON TUESDAY.  ON
WEDNESDAY...WINDS OF 20 TO 25 MPH WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS.  ON THURSDAY...ELEVATED FIRE WEATHER CONDITIONS
MAY OCCUR...AS MINIMUM RELATIVE HUMIDITY VALUES FALL INTO THE 15 TO
25 PERCENT RANGE...AND WINDS APPROACH 20 MPH.  FOR FRIDAY AND BEYOND
...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.
03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  94  62  97  67 /  30  10  10   5   5
BEAVER OK                  64  97  61  99  68 /  40  20  20   5   5
BOISE CITY OK              60  92  60  95  64 /  30  20  10  10  10
BORGER TX                  67  97  70 102  71 /  30  20  20   5   5
BOYS RANCH TX              60  96  61 101  66 /  30  10  10   5   5
CANYON TX                  61  95  60  97  66 /  30  10  10   5   5
CLARENDON TX               66  98  69  99  71 /  40  10  20   5   5
DALHART TX                 57  93  58  96  61 /  30  10  10   5  10
GUYMON OK                  62  96  64 102  65 /  30  20  20   5   5
HEREFORD TX                61  95  62  97  66 /  30   5  10   5   5
LIPSCOMB TX                63  95  64  99  70 /  40  20  20   5   5
PAMPA TX                   68  95  69  97  71 /  40  20  20   5   5
SHAMROCK TX                67 100  71 100  72 /  40  20  20   5   5
WELLINGTON TX              68 101  73 100  73 /  40  10  20   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Jun 15, 3:20 PM CDT, 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON JUN 15 2009

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME SEVERE THROUGH
TONIGHT WITH THE PRIMARY THREATS BEING VERY LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A TORNADO WATCH
IS IN EFFECT FOR ALL BUT THE FAR WESTERN COUNTIES OF THE TEXAS AND
OKLAHOMA PANHANDLES UNTIL 11 PM CDT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS THE
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE. SOME OF THESE
STORMS MAY GET STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

KRAUSE

In the hours before

Local storm report, Jun 15, 1:33 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     6 N PANHANDLE           35.43N 101.38W
06/14/2009                   CARSON             TX   TX DOT

            TELEPHONE POLES KNOCKED OVER...DELAYED REPORT

&&

EVENT NUMBER AMA01545

SFJ
Local storm report, Jun 15, 1:35 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             AMARILLO                35.20N 101.82W
06/14/2009  E0.75 INCH       POTTER             TX   BROADCAST MEDIA

0447 PM     HAIL             AMARILLO                35.20N 101.82W
06/14/2009  E0.75 INCH       POTTER             TX   BROADCAST MEDIA

0458 PM     HAIL             7 NNE AMARILLO          35.30N 101.77W
06/14/2009  E1.00 INCH       POTTER             TX   TRAINED SPOTTER

0545 PM     HAIL             8 WSW HOWARDWICK        34.99N 101.04W
06/14/2009  E4.50 INCH       DONLEY             TX   PUBLIC

            RELAYED THROUGH THE SHERIFFS OFFICE

0548 PM     HAIL             1 W CLARENDON           34.94N 100.91W
06/14/2009  M0.75 INCH       DONLEY             TX   TRAINED SPOTTER

0636 PM     HAIL             PRINGLE                 35.95N 101.46W
06/14/2009  E1.75 INCH       HUTCHINSON         TX   BROADCAST MEDIA

0652 PM     HAIL             4 S HEREFORD            34.77N 102.40W
06/14/2009  E2.50 INCH       DEAF SMITH         TX   PUBLIC

            QUARTER TO TENNIS BALL SIZE HAIL. GARDEN DESTROYED.

0654 PM     HAIL             9 NNE STINNETT          35.94N 101.38W
06/14/2009  E1.00 INCH       HUTCHINSON         TX   EMERGENCY MNGR

            HAIL COVERING GROUND 3 MILES NORTH OF Y ON HWY 207.
            CORRECTED TIME OF EVENT.

0701 PM     HAIL             9 E MORSE               36.06N 101.31W
06/14/2009  E0.75 INCH       HANSFORD           TX   PUBLIC

0923 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
06/14/2009  M74 MPH          HARTLEY            TX   ASOS

0955 PM     TSTM WND DMG     6 N PANHANDLE           35.43N 101.38W
06/14/2009                   CARSON             TX   TX DOT

            TELEPHONE POLES KNOCKED OVER...DELAYED REPORT

1102 PM     HAIL             1 S PERRYTON            36.38N 100.80W
06/14/2009  E1.75 INCH       OCHILTREE          TX   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZE HAIL ON THE SOUTH SIDE OF
            PERRYTON.

&&

EVENT NUMBER AMA01534 AMA01535 AMA01536 AMA01538 AMA01537 AMA01541
AMA01539 AMA01540 AMA01542 AMA01543 AMA01545 AMA01544

SFJ
Special weather statement, Jun 15, 3:55 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT MON JUN 15 2009

TXZ003-008-152130-
HANSFORD TX-HUTCHINSON TX-
355 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR HUTCHINSON AND
HANSFORD COUNTIES.

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTH OF MORSE TO MORSE...
MOVING EAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

KRAUSE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham59 min
Jun 14, 9:37 PM CDTHigh Wind WarningAMADallam, Hartley, Moore, Sherman48 min
Jun 14, 9:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson53 min
Jun 14, 9:54 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts66 min
Jun 14, 10:52 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree25 min
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall42 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree64 min
Jun 15, 5:15 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree60 min
Jun 15, 5:36 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Roberts54 min
Jun 15, 6:11 PM CDTSevere Thunderstorm WarningAMALipscomb64 min
Jun 15, 6:25 PM CDTTornado WarningAMALipscomb, Ochiltree35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.